Winter Weather, Northampton
- When
- December 2, 4:00 AM EST to 8:00 AM EST
- Where
- Northampton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
Snow showers associated with an arctic cold front caused slippery traveling conditions during the morning commute from the Poconos south to Bucks County. 5 inches in Tobyhanna (Monroe County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow showers associated with an arctic cold front caused slippery traveling conditions during the morning commute from the Poconos south to Bucks County. In the Poconos, reported accumulations reached as high as 2.5 inches in Tobyhanna (Monroe County). Dozens of accidents occurred. Interstate 80 was closed for hours during the morning of the 2nd in Pocono Township after two tractor trailers collided. Numerous accidents were also reported on Interstate 380. Farther to the south lighter accumulations occurred. But, on roadways the snow melted, the water then froze and black ice formed. In Bucks County, both the Scudder Falls Bridge (Interstate 95) and U.S. Route 202 bridge were closed heading into New Jersey because of accidents on their respective spans. U.S. Route 1 in Bucks County was backed up because of alternate volume and its own icy conditions. A fifteen to twenty minute commute took up to two and a half hours. U.S. Route 13 was closed in Falls Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 2, 3:35 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 AM EST TUE DEC 2 2003 NOT MUCH CHG IN THE SHORT TERM...BUT PROGS ARE SUGGESTING SOME ACTV WX LTR IN THE WK...WHICH WOULD BE (PRACTICALLY TO THE DAY) THE SAME TIME AS THE FIRST WINT STM OF LAST YR. DESPITE ALL THE POTENTIAL ACTVTY FOR THU-SAT AND BYD...THE ONLY CHG TO THE EXTDD FCST WL BE TO INCR CLDS A BIT SOONER (LATE THU INTO THU NGT). WL LET DAY SHFT EXAMINE ALL THE OPTIONS (AND ANOTHER MODEL RUN OR TWO) BFR MAKING ANY DRASTIC ADJUSTMENTS. WENT NW 15 TO 30 MPH ON THE WNDS TDA ACRS THE ENTR LAND AREA...WITH GALE WRNG CONTG ON THE ADJACENT WTRS. WNDS SHOULD GRDLLY SBSD TNGT...BUT WITH CLD TEMPS...SHOULD SEE WND CHILLS AT OR A BIT BELOW ZERO IN THE NWRN ZONES. ZONES SHOULD FLY BWTN 415 AND 430 AM...WITH UPDATED SPS AND MWS FOR WND AND LOW WTR TO FOLLOW. .PHI...GALE WRNG CST AND DE BAY. RNS
011230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 AM EST MON DEC 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZEV
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327494, 5329154, 5329155, 5329156, 5329157.